Kansas, 2015

Damaging Winds in Kansas, July 5, 2015

July 5, 2015 · NWS GLD · 2 events in 1 county or zone

During the evening a couple severe thunderstorms moved across Sherman county. These storms produced high winds as they moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a couple severe thunderstorms moved across Sherman county. These storms produced high winds as they moved through. A semi trailer was blown on its side near Kanorado on I-70 and an irrigation pivot was blown over near Goodland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 5, 4:24 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 5, 4:24 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT SUN JUL 5 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 236 PM MDT SUN JUL 5 2015

LATEST UPPER AIR ANALYSIS SHOWS THE UPPER LEVEL RIDGE OVER THE
ROCKIES BEING PUSHED SOUTH AS A SHORT WAVE TROUGH MOVES ACROSS IT
ONTO THE PLAINS.  AHEAD OF THE SHORT WAVE TROUGH AT THE SURFACE A
STRONG COLD WAS MOVING SOUTHWARD OVER THE HIGH PLAINS.  STORMS HAVE
BEGUN TO FIRE ALONG THE FRONT OVER SOUTHEAST WYOMING AS WELL AS OVER
NORTHERN AND CENTRAL COLORADO AHEAD OF SHORT WAVE TROUGH.

FOR THE REST OF THE AFTERNOON AM EXPECTING THE FRONT TO MOVE INTO
WESTERN YUMA BY LATE AFTERNOON WITH STORMS ALSO MOVING IN FROM THE
WEST.  EXPECT THE GUSTY WINDS TO CONTINUE THROUGH THE
AFTERNOON...WITH SPEEDS PEAKING BY LATE AFTERNOON.

TONIGHT SOUTH WINDS WILL GRADUALLY DECLINE THEN TURN TO THE NORTH
BEHIND THE FRONT.  MEANWHILE THE STORM ACTIVITY WILL PEAK BY MID
EVENING AS LIFT ALONG THE FRONT MAXIMIZES OVER THE NORTHWEST HALF OF
THE AREA.  WITH DEEP LAYER SHEAR AROUND 20KTS AND MIXED LAYER CIN OF
40J/KG OR MORE AND NARROW CAPE PROFILES...DO NOT EXPECT SUPERCELLS
TO DEVELOP BUT MORE OF A HEAVY RAIN THREAT DUE TO PRECIPITABLE WATER
VALUES OF 1.5-2 INCHES. TOWARD LATE EVENING THE 500MB VORTICITY OVER
THE FRONT WILL MOVE NORTHEAST FOLLOWING THE MAIN UPPER LEVEL TROUGH
AS IT MOVES EAST OVER THE NORTHERN PLAINS.  WITH UPPER LEVEL
DYNAMICS SHIFTING FURTHER EAST STORM COVERAGE SHOULD BEGIN TO
DECLINE AND THE FRONT SHOULD BECOME STATIONARY OVER THE CENTRAL PART
OF THE AREA OVERNIGHT.  DO HAVE CHANCES FOR RAINFALL INCREASING OVER
THE SOUTHEAST PART OF THE AREA OVERNIGHT AS THE WEAKENING SHORT WAVE
TROUGH MOVES AHEAD OF THE FRONT INTO DRIER AIR.

MONDAY MORNING A SECOND UPPER LEVEL SHORT WAVE TROUGH WILL MOVE
ACROSS THE AREA FROM THE NORTHWEST...PUSHING THE FRONT THROUGH THE
REST OF THE AREA.  LIFT WITH THE TROUGH WILL INCREASE AS IT DEEPENS
OVER THE SOUTHEAST PART OF THE AREA DURING THE LATE MORNING.  THE
SHORT WAVE TROUGH WILL CONTINUE TO DEEPEN AS IT MOVES SOUTHEAST OF
THE AREA DURING THE AFTERNOON.  THEREFORE EXPECT STORM COVERAGE TO
INCREASE AS THE FRONT IS PUSHED FURTHER SOUTH THROUGH THE DAY.  WITH
EVEN LESS DEEP LAYER SHEAR TO WORK WITH THAN TODAY EXPECT THE MAIN
THREAT TO BE HEAVY RAINFALL.  MEANWHILE NORTH WINDS WILL INCREASE
DURING THE LATE MORNING AND THROUGH THE AFTERNOON BEHIND THE FRONT.
TEMPERATURES WILL BE 25 DEGREES COOLER THAN TODAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 159 PM MDT SUN JUL 5 2015

FOR THE EXTENDED PERIOD...AS WITH THE PAST SEVERAL MODEL RUNS THE
FORECAST AREA WILL SEE AN UPTREND IN TEMPERATURES ALONG WITH CHANCES
FOR RW/TRW. THIS WILL OCCUR AS A BROAD H5 RIDGE SLOWLY RETROGRADES
ACROSS THE SOUTHERN PORTION OF THE COUNTRY WHILE INTERACTING WITH A
CUTOFF UPPER LOW OFF THE PACIFIC COAST. SHORTWAVE IMPULSES WILL MOVE
ONSHORE AND INTO THE ROCKIES ON THE NORTH/WEST SIDE OF THE RIDGE
BEFORE MOVING OUT INTO THE PLAINS REGION. THE STRONGEST OF THESE
SHORTWAVES WILL PASS OVER THE REGION AS IT MOVES EAST IN TANDEM WITH
A LEE-SIDE TROUGH. THIS SYSTEM WILL BE THE LAST ONE TO TAP INTO THE
MOIST WSW FLOW OFF THE PACIFIC...BEFORE UPPER RIDGE BEGINS TO
AMPLIFY INTO THE ROCKIES COMPLEX..AND UPPER LOW WORKS ASHORE TOWARDS
THE PACIFIC NW REGION. THIS WILL OCCUR BY THE END OF THE WEEK WITH
SOME CHANCE POPS FOR TRW AS CWA WILL SEE REMNANTS OF UPPER LOW COME
OVER TOP OF RIDGE...ON WNW FLOW NEXT SAT/SUN. TEMPS IN THE EXTENDED
WILL BEGIN TO WARM AGAIN BASED ON MOVEMENT OF UPPER RIDGE ALLOWING
FOR 70S FOR HIGHS TUESDAY...TO JUMP WELL INTO THE 90S BY THE END OF
THE UPCOMING WEEK. WITH PW/S VALUES RANGING FROM 1.00" TO 1.50" THRU
THE PERIOD...THERE COULD BE AREAS SEEING HEAVY RAINFALL POTENTIAL IN
ANY CONVECTION OCCURRENCE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 524 PM MDT SUN JUL 5 2015

THUNDERSTORMS ARE IN THE PROCESS OF DEVELOPING ALONG SURFACE
TROUGH ACROSS SW NEBRASKA AND NW KANSAS...WITH ACTIVITY ALREADY
WITHIN VICINITY OF BOTH TERMINALS. COVERAGE WILL CONTINUE TO
INCREASE THROUGH THE EVENING AS COLD FRONT MOVES INTO THE REGION
FROM NORTHWESTERN NEBRASKA. WINDS WILL SHIFT FROM A SOUTHERLY
DIRECTION TO THE NORTHWEST...THEN NORTH THROUGH THE TAF PERIOD AT
BOTH TERMINALS. STRONGEST WINDS DURING THE TAF PERIOD WILL BE
BEHIND COLD FRONT DURING THE DAY MONDAY. AS THUNDERSTORM ACTIVITY
WINDS DOWN INCREASING LOW LEVEL MOISTURE WILL SUPPORT STRATUS
DEVELOPMENT...WITH WINDS AND MIXING LIMITING ANY FOG POTENTIAL AT
BOTH TERMINALS. CURRENT GUIDANCE FAVORS 1500-2500 KFT
CIGS...THOUGH THERE IS A SMALL POSSIBILITY OF 500-1000 KFT IF
THUNDERSTORM ACTIVITY ENDS EARLIER AND BL WINDS ARE NOT QUITE AS
STRONG. THIS STATUS SHOULD GENERALLY IMPACT THE AREA IN THE 10-16Z
TIME PERIOD DEPENDING ON THUNDERSTORM TIMING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...JN
AVIATION...DR
Hazardous weather outlook, Jul 5, 9:28 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT SUN JUL 5 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1028 AM MDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EAST CENTRAL COLORADO
EARLY THIS EVENING. THESE STORMS WILL THEN MOVE ACROSS THE ENTIRE
AREA THROUGH THE NIGHT. HEAVY RAINFALL WILL BE THE PRIMARY THREAT
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE ENTIRE PERIOD.
IT WILL BE POSSIBLE THAT A FEW STORMS COULD BECOME SEVERE. HOWEVER
THE MAIN WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JTL

In the hours before

Special weather statement, Jul 5, 2:50 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM CDT SUN JUL 5 2015

KSZ003-NEZ081-052230-
DECATUR KS-RED WILLOW NE-
450 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 530 PM CDT...

AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF OBERLIN...AND ANOTHER STORM NEAR CEDAR
BLUFFS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OBERLIN...NORCATUR...DANBURY...LEBANON...KANONA AND CEDAR BLUFFS.

LAT...LON 4000 10019 3974 10018 3970 10051 4005 10061
      4012 10019
TIME...MOT...LOC 2149Z 233DEG 9KT 3977 10047

DLF
Special weather statement, Jul 5, 3:32 PM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM CDT SUN JUL 5 2015

KSZ003-004-NEZ081-052315-
DECATUR KS-NORTON KS-RED WILLOW NE-
532 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR...
NORTHWESTERN NORTON AND SOUTHERN RED WILLOW COUNTIES UNTIL 615 PM
CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF DANBURY...OR 11 MILES NORTH OF OBERLIN...MOVING
NORTHEAST AT 10 MPH. OTHER SHOWERS AND THUNDERSTORMS WERE ALSO NOTED
IN THE VICINITY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH STORMS IN THE AREA.

LOCATIONS IMPACTED INCLUDE...
NORCATUR...DANBURY...LEBANON...KANONA...REAGER AND CEDAR BLUFFS.

LAT...LON 4022 10019 4000 10019 4000 10007 3985 9998
      3970 10037 4007 10065 4023 10020
TIME...MOT...LOC 2229Z 233DEG 9KT 3999 10046

DLF
Special weather statement, Jul 5, 4:19 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM CDT SUN JUL 5 2015

KSZ003-NEZ081-052345-
DECATUR KS-RED WILLOW NE-
619 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 645 PM CDT...

AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEBANON...OR 17 MILES NORTHEAST OF OBERLIN...MOVING NORTHEAST AT 10
MPH.

WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DANBURY AND LEBANON.

LAT...LON 4018 10020 4016 10019 4000 10019 4000 10018
      3993 10018 3987 10034 4006 10047
TIME...MOT...LOC 2318Z 233DEG 9KT 4001 10031

DLF
Special weather statement, Jul 5, 5:01 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT SUN JUL 5 2015

KSZ013-060045-
SHERMAN KS-
601 PM MDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN COUNTY UNTIL 645
PM MDT...

AT 600 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF KANORADO...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RULETON.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 14.

LAT...LON 3951 10200 3945 10170 3916 10188 3922 10205
TIME...MOT...LOC 0000Z 202DEG 16KT 3927 10196

DLF
Special weather statement, Jul 5, 5:33 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM CDT SUN JUL 5 2015

KSZ003-NEZ081-060100-
DECATUR KS-RED WILLOW NE-
733 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DECATUR AND SOUTH
CENTRAL RED WILLOW COUNTIES UNTIL 800 PM CDT...

AT 733 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF HERNDON...OR 11 MILES NORTHWEST OF OBERLIN...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CEDAR BLUFFS AND TRAER.

LAT...LON 3994 10046 3985 10074 3999 10074 4008 10055
TIME...MOT...LOC 0033Z 239DEG 23KT 3997 10065

DLF

The radar

The Goodland radar (KGLD), 28 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
July 5, 6:38 PM MST
Where
Sherman County, 0.64 mi E of Kanorado
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.329, -102.018

A semi and trailer was blown on its side about one and a half miles east of Kanorado.

Thunderstorm Wind, Sherman

When
July 5, 7:00 PM MST
Where
Sherman County, 2.4 mi NW of Goodland
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.376, -101.750

An irrigation pivot was blown over northwest of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591817, 591816.